Possible everolimus-induced, severe, reversible encephalopathy after cardiac transplantation

J Heart Lung Transplant. 2007 Jun;26(6):661-4. doi: 10.1016/j.healun.2007.03.008.

Abstract

Neurotoxicity is a common adverse effect of cyclosporine (CsA) in transplant recipients. Although most patients develop mild toxic manifestations, leukoencephalopathy with seizures, visual complications, psychiatric symptoms and motor and speech disorders may occur. Whether everolimus exacerbates the neurotoxicity of CsA is not known. We describe a patient who developed severe neurologic complications, consistent with CsA-induced neurotoxicity, developing 7.5 years after cardiac transplantation, 3 months after everolimus was added to the immunosuppressive regimen.

Publication types

  • Case Reports

MeSH terms

  • Brain Diseases / chemically induced*
  • Cardiomyopathy, Dilated / surgery*
  • Cyclosporine / adverse effects*
  • Everolimus
  • Heart Failure / etiology
  • Heart Transplantation / immunology*
  • Humans
  • Immunosuppressive Agents / adverse effects*
  • Kidney Function Tests
  • Male
  • Middle Aged
  • Sirolimus / adverse effects
  • Sirolimus / analogs & derivatives*
  • Ventricular Dysfunction, Right / chemically induced

Substances

  • Immunosuppressive Agents
  • Cyclosporine
  • Everolimus
  • Sirolimus